Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2001, 1:22 PM CDT for Scurry County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 10, 2001, 1:22 PM CDT (18:22 UTC)
- Expired
- Oct 10, 2001, 1:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Scurry County, TX
The radar
The San Angelo radar (KSJT), 143 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
861 WUUS54 KMAF 101824 SVRMAF TXC415-101845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 122 PM CDT WED OCT 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS * UNTIL 145 PM CDT * AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HERMLEIGH...OR ABOUT 13 MILES SOUTHEAST OF SNYDER...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... DUNN...CHINA GROVE...INADALE AND HERMLEIGH HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3269 10088 3251 10090 3252 10066 3276 10067
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 11:22 AM CDT, 2 hours earlier.
Area forecast discussion, Oct 10, 11:22 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1122 AM CDT WED OCT 10 2001 UPDATED ZNS TO CHANGE POPS TO AREAL COVERAGE TERMS THIS AFTN. STRONG CONVECTION ALREADY ONGOING THIS MORNING ACROSS S PLAINS ALONG CDFNT. FNTL BOUNDARY SHOWING UP ON SATL/RADAR FM AROUND KHOB TO LAMESA TO JAYTON. WELL DEFINED DRYLINE ANLYZD FM NR KINK TO W OF K6R6. AIRMASS E OF DRYLINE MODERATELY UNSTABLE WITH OBJ ANLYS SHOWING CAPES IN EXCESS OF 2000 J/KG THIS MORNING. EXPECT AIRMASS TO DESTABILIZE FURTHER THIS AFTN WITH SCT CONVECTION ALONG FNT AND DRYLINE INTO EVE. SEVERE THREAT ALSO INCREASING AS H3 JET LIFTS NE OUT OF OLD MEXICO AND LLVL WINDS BACK AND STRENGTHEN TO MAINTAIN DEEP LAYER SHEAR THROUGH 00Z THU. IN ALL AGREE WITH SPC DY1 OUTLOOK OF MODERATE RISK AND OTHER PRODUCTS BEING UPDATED AS WELL TO REFLECT INCREASED SVR THREAT AND POSSIBLE TORNADOES. ALSO LOWERED HIGHS A BIT ACROSS NRN ZNS AS FNT ALREADY IMPACTING THAT AREA AND MSAS ANLYS SHOWING GOOD PRESS RISES STILL IN ITS WAKE. TEMPS RUNNING IN 50S FOR MOST PART ACROSS ERN NM/TX PNHDL SO TEMPS MAY STRUGGLE TO WARM MUCH ONCE BOUNDARY PASSES. .MAF... TX...NONE. NM...NONE. COBB
In the hours before
Special weather statement, Oct 10, 11:39 AM CDT, 1 hour 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1139 AM CDT WED OCT 10 2001 ...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND THE LOW ROLLING PLAINS... ...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE... .SYNOPSIS... THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER TRANS PECOS REGION...AND THE EDWARDS PLATEAU. DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY. WINDS IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED TORNADOES. LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR WEST TEXAS. THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT. .THREATS... SEVERE THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A SNYDER TO BIG SPRING TO BIG LAKE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A GAIL...TO MIDLAND...TO FORT STOCKTON...TO THE BIG BEND NATIONAL PARK LINE. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA. WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING. STORM SPOTTER ACTIVATION IS ANTICIPATED BY EARLY AFTERNOON. PV/03
Special weather statement, Oct 10, 12:07 PM CDT, 1 hour 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-102000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1207 PM CDT WED OCT 10 2001 ...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND THE LOW ROLLING PLAINS... ...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE... .SYNOPSIS... THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER TRANS PECOS REGION...AND THE EDWARDS PLATEAU. DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY. WINDS IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED TORNADOES. LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR WEST TEXAS. THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT. .THREATS... SEVERE THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A SNYDER TO BIG SPRING TO BIG LAKE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A GAIL...TO MIDLAND...TO FORT STOCKTON...TO THE BIG BEND NATIONAL PARK LINE. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA. WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING. STORM SPOTTER ACTIVATION IS ANTICIPATED BY EARLY AFTERNOON. PV/03
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.